Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Amarillo, TX

August 14, 2008Lipscomb County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 14, 2008, 5:42 PM CDT for Lipscomb County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 5:42 PM CDT (22:42 UTC)
Expired
Aug 14, 2008, 6:45 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 142242
FFWAMA
TXC295-142345-
/O.NEW.KAMA.FF.W.0008.080814T2242Z-080814T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF LIPSCOMB...

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTHWEST OF           
  DARROUZETT...MOVING SOUTH AT 30 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 3 3 5 1 1 2 1.

LAT...LON 3647 10054 3644 10019 3610 10008 3609 10050

$$

KJS
1 follow-up statement
000 
WGUS74 KAMA 142338
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT THU AUG 14 2008

TXC295-142345-
/O.CON.KAMA.FF.W.0008.000000T0000Z-080814T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIPSCOMB TX-
638 PM CDT THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
LIPSCOMB COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 13 MILES SOUTH OF LIPSCOMB...OR 10 MILES NORTH OF CANADIAN...
MOVING SOUTH AT 30 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL OKLAHOMA AND CENTRAL TEXAS.

LAT...LON 3647 10054 3644 10019 3610 10008 3609 10050

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:04 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 3:04 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU AUG 14 2008

.DISCUSSION...
SHORTWAVE TROUGH VISIBLE ON WATER VAPOR DROPPING SOUTHEAST OUT OF
COLORADO RIGHT NOW. STORMS BEGINNING TO DEVELOP ALONG AND HEAD OF THE
DISTURBANCE ALREADY. MINOR BOUNDARIES ACROSS THE CWA WILL ADD LOW
LEVEL CONVERGENCE AND ENHANCE LIFT FOR THUNDERSTORM DEVELOPMENT.
SEVERE THUNDERSTORM WATCH HAS JUST BEEN DROPPED FOR THE ENTIRE CWA
FOR TONIGHT AS STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA WITH A
DAMAGING WIND AND HAIL THREAT. HEAVY RAIN MAY ALSO BE A
CONCERN...ALTHOUGH STORMS SHOULD MOVE FAIRLY QUICKLY COMPARED TO
RECENT WEEKS. ANOTHER DISTURBANCE DROPS SOUTHEASTWARD BEHIND THE
INITIAL DISTURBANCE...AND THIS MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AFTER MIDNIGHT TONIGHT.

LARGE UPPER LEVEL LOW IS STILL EXPECTED TO DROP SOUTH OR
SOUTHWESTWARD INTO COLORADO BY TOMORROW EVENING. PRETTY GOOD
AGREEMENT AMONG THE MODELS ON THIS SCENARIO...AND THE LOW IS EXPECTED
TO REMAIN IN THE SOUTHERN ROCKIES AND SOUTHERN PLAINS FOR SEVERAL
DAYS BEFORE FINALLY GETTING ABSORBED BY A LARGE UPPER TROUGH
APPROACHING THE WEST COAST LATER NEXT WEEK.

WITH THE UPPER LOW AROUND...TEMPERATURES WILL BE COOL AND
THUNDERSTORM CHANCES WILL BE IN THE FORECAST EVERY DAY. TEMPERATURES
MAY NOT GET OUT OF THE 70S FOR A FEW DAYS THIS WEEKEND DUE TO
EXTENSIVE CLOUD COVER AND COLD AIR ALOFT.

STAYED WITH THE 12Z MAV TEMPERATURES AND POPS...AND THE 00Z MEX
TEMPERATURES IN THE EXTENDED. NO MAJOR ADJUSTMENTS MADE.

KIMBLE

&&

.FIRE WEATHER...
ONLY FIRE WEATHER CONCERNS WILL BE LIGHTNING FROM THUNDERSTORMS.
AMPLE MOISTURE AND SIGNIFICANT RAIN CHANCES SHOULD PRECLUDE ANY
SIGNIFICANT FIRE WEATHER SITUATIONS.

KIMBLE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  82  62  79  62 /  60  30  60  40  50
BEAVER OK                  63  84  64  79  63 /  50  30  50  50  50
BOISE CITY OK              59  78  58  74  58 /  40  40  60  60  60
BORGER TX                  65  84  64  79  63 /  60  30  60  50  50
BOYS RANCH TX              64  83  63  80  62 /  50  30  60  50  50
CANYON TX                  62  81  62  81  62 /  60  30  60  40  50
CLARENDON TX               65  84  65  80  62 /  60  40  50  40  50
DALHART TX                 60  78  60  74  60 /  50  40  60  50  60
GUYMON OK                  63  82  62  76  61 /  50  40  60  50  50
HEREFORD TX                60  82  62  79  58 /  50  30  60  50  50
LIPSCOMB TX                64  84  65  79  64 /  60  30  50  40  50
PAMPA TX                   64  83  63  78  62 /  60  30  50  40  50
SHAMROCK TX                65  85  65  82  64 /  60  40  50  40  40
WELLINGTON TX              66  86  67  83  64 /  60  40  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Aug 14, 3:25 PM CDT, 2 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT THU AUG 14 2008

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
325 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES
UNTIL 10 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TODAY AND TONIGHT AS A COLD FRONT AND A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. SOME OF THE
STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION
...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER STORMS...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT
THE SOUTHERN HIGH PLAINS FROM FRIDAY INTO EARLY NEXT WEEK. AS A
RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED FRIDAY AND FRIDAY
NIGHT ACROSS THE PANHANDLES. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT
ACROSS ALL SECTIONS OF THE PANHANDLES. ADDITIONAL THUNDERSTORMS WILL
BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...ACROSS MAINLY EASTERN AND
CENTRAL SECTIONS OF THE PANHANDLES...AS THE LARGE UPPER LEVEL LOW
PRESSURE SYSTEM BEGINS TO MOVE EAST OF THE REGION. ANY STORMS THAT
FORM FROM SATURDAY THROUGH TUESDAY NIGHT ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY ACCOMPANY
THE STRONGER STORMS ON SATURDAY...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS
OF THE PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT...AND THEN AGAIN ON FRIDAY
AFTERNOON AND FRIDAY NIGHT.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

COCKRELL

In the hours before

Local storm report, Aug 14, 5:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 E BALKO               36.63N 100.64W
08/14/2008  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA0800817

CK
Local storm report, Aug 14, 5:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 N BOOKER              36.48N 100.54W
08/14/2008  E2.50 INCH       LIPSCOMB           TX   FIRE DEPT/RESCUE

            TENNIS BALL SIZE HAIL BREAKING WINDSHIELDS

&&

EVENT NUMBER AMA0800818

CK
Local storm report, Aug 14, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             BOOKER                  36.46N 100.54W
08/14/2008  M1.25 INCH       LIPSCOMB           TX   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL STONES COVERING
            GROUND.

&&

EVENT NUMBER AMA0800820

JJB
Local storm report, Aug 14, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             KNOWLES                 36.87N 100.19W
08/14/2008  E0.88 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA0800821

KJS
Local storm report, Aug 14, 5:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 E ELMWOOD             36.62N 100.39W
08/14/2008  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NICKEL TO QUARTER SIZE AND
            EVEN SLIGHTLY LARGER HAIL. REPORTED THAT THE GROUND WAS
            COMPLETELY COVERED AND THAT TREES WERE STRIPPED.

&&

EVENT NUMBER AMA0800822

KJS
Local storm report, Aug 14, 5:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             8 E STRATFORD           36.34N 101.93W
08/14/2008  E1.75 INCH       SHERMAN            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA0800823

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:20 PM CDTSevere Thunderstorm WarningAMASherman55 min
Aug 14, 5:22 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree53 min
Aug 14, 5:32 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman58 min
Aug 14, 5:37 PM CDTSevere Thunderstorm WarningAMAOldham, Potter53 min
Aug 14, 5:46 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter59 min
Aug 14, 5:51 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham62 min
Aug 14, 6:14 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
Aug 14, 6:23 PM CDTSevere Thunderstorm WarningAMAHemphill67 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall67 min
Aug 14, 6:55 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler65 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.